Thursday, August 11, 2022
HomeFactsWhy Are They Taking Excedrin Migraine Off The Shelves

Why Are They Taking Excedrin Migraine Off The Shelves

Do We Still Make Excedrin

Can’t find your Excedrin Migraine pills at the pharmacy? Here’s why

Yes, we still make Excedrin®. We experienced a temporary supply issue with Excedrin® Extra Strength and Migraine products, which has since been resolved. We are pleased to share that we have started shipments of Excedrin® Extra Strength and Migraine products to retailers. We recommend using our product locator tool to find Excedrin® products near you.

Explaining The Excedrin Loyalty

So what’s going on with the die-hard Excedrin users?

“There is a significant amount of placebo response and patient brand loyalty, based in part on their experience and also on marketing,” Charles says.

“Part of the beneficial effect of the drug is the belief that it does work,” Rosenberg says.

“The placebo effect is a real effect,” Rosenberg says. It can explain as much as 25% to 50% of the benefit of a drug, he says.

He cites research in which less expensive drugs were found to have less of a placebo effect.

Researchers from Massachusetts Institute of Technology and Stanford gave 82 people placebo pills and told them they were for pain relief. Half were told the drugs cost $2.50 a pill the other half were told the pills were 10 cents each.

The men and women were then given shocks to the wrists. Those taking the higher-price pills reported greater pain reduction.

What a doctor advises a headache patient to take matters, too, Rosenberg says.

If a doctor recommends a specific medicine, the patient’s expectations of that drug may be high, he says.

It’s not uncommon for patients to say one drug works better than another, even if the formulas are the same, Vaida says. “Someone gets used to a certain medicine,” he says. “There is a psychological component to it.”

“Patients do become quite attached to specific brands of medicine,” Charles says. ”That’s true not just of headache but for other sorts of conditions.”

How Long Does Excedrin Migraine Last And How Often Can I Take It

Migraine attacks can last anywhere from 4 to 72 hours, with symptoms and duration varying person to person. In three studies, the combination of acetaminophen, aspirin, and caffeine significantly reduced migraine pain intensity compared to placebo 1 to 6 hours after taking the dose. The combination reduced pain to mild or none for 59.3% of participants at 2 hours and 79% of participants at 6 hours .

As far as frequency, you should not take more than 2 caplets or gel tabs within a 24-hour period. Talk to your provider If your symptoms persist or worsen.

You May Like: How Long Do Migraines Last For

Stores Told To Pull Excedrin Off Shelves : Warning On Capsules Issued After Cyanide Death In Wash State

The maker of Extra-Strength Excedrin capsules asked stores nationwide to pull them from shelves today after authorities in Auburn, Wash., confirmed that a cyanide-laced capsule caused the death last week of a 40-year-old woman.

Sue Snow, a bank manager, was found collapsed in her Auburn home by a relative last Wednesday. She died later that day at a hospital.

The county medical examiners office confirmed Monday that Snow died of acute cyanide poisoning, and Auburn police said cyanide was found in Excedrin capsules discovered in her home.

Auburn Mayor Robert A. Roegner declared a public emergency Monday, and all Extra-Strength Excedrin capsules were pulled from store shelves in the Auburn area.

Nationwide Action

Bristol-Myers, the maker of Excedrin, today recommended similar action nationwide.

Although we believe this to be a local, isolated incident, we are also asking all stores throughout the United States to quarantine Excedrin capsules for the time being and to remove Excedrin capsules from store shelves until we have more information on the situation in Auburn, said Harry Levine, a vice president of Bristol-Myers.

This applies to Excedrin capsules only, he said. The product also is sold in tablet form.

Levine said the company had received no threats or communication relating to the poisoning.

No Cyanide in Other Bottles

But officials said no cyanide contamination was found in any of the bottles pulled from store shelves and tested by the FDA.

Should I Take The Excedrin Migraine I Currently Have At Home

KpQuePasa.com: Doodle Dump (2)

We know youâre hoping to hear that itâs definitely safe to take the Excedrin® Migraine you already have, but weâd never tell you anything we werenât 100% sure of. Even though this isnât a recall, we donât have enough information to answer this.

If you have any questions or concerns about your Excedrin®, you should contact a pharmacist for specific advice.

You May Like: Can A Migraine Cause A Fever

Where Is My Excedrin

Now, theres light at the end of the tunnel. Excedrin is due back on store shelves by early October, says Milicent Brooks of Novartis, its producer. Other products involved in the recall will roll out after that.

Thats not a moment too soon for sufferers like Katie Brooke, 25, a restaurant manager in Orlando. Like legions of other sufferers, she was dismayed to find the store shelves empty of the headache remedy when she needed to replenish her supply in February.

Months went by, and I thought, Where is my Excedrin?’ she says.

What Are Some Alternatives To Excedrin Migraine

As far as other OTC options go, NSAIDs are generally first line for treating migraines, including and . is also FDA-approved for migraines, and it is formulated for faster onset of relief. As with NSAIDs like aspirin, these products also carry a risk of stomach bleeding. A comparison of Excedrin Migraine and Advil Migraine is available here.

Don’t Miss: Ear Piercing Reduces Migraines

What Are The Side Effects

Acetaminophen and aspirin can sometimes cause severe skin and/or allergic reactions. Avoid taking this medication if you are allergic to either, and seek immediate medical attention if you develop skin blisters, rash, hives, facial swelling, or trouble breathing.

More common side effects, which typically go away once you stop taking the medication, include:

  • Diarrhea
  • Passing urine more often
  • Trouble sleeping

The amount of caffeine in Excedrin Migraine is similar to that of a cup of coffee, so youll want to moderate your intake while taking this medication since too much caffeine can cause nervousness, irritability, and trouble sleeping.

In addition, Excedrin Migraine contains an NSAID medication, which can cause stomach bleeding. Stop the medication and call your provider if you notice bloody or black stools or stomach pain that does not get better, or if you are vomiting blood or feeling faint. NSAIDs can also cause ringing in your ears or hearing loss. But this tends to be reversible once the medication is stopped.

The medication also contains acetaminophen, which can be harmful to your liver. It is best not to exceed the maximum daily dosage, take additional acetaminophen products, or consume 3 or more alcoholic beverages a day while taking this medication.

What Happens If I Overdose

Update on the Excedrin recall

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure .

Read Also: Side Effects Of Migraine Medication

Taking Advantage Of The Situation

This temporary pause in production may provide an opportunity for people who get migraine headaches.

For people using Excedrin to relieve recurring migraine attacks, this news may be concerning. But what sounds scary, could actually be the ticket to reducing the frequency of your migraine attacks, the American Migraine Foundation wrote in a statement.

The organization said thats because taking migraine medications too often can cause a medication overuse headache, which is a headache that is caused or worsened by taking headache medication too frequently.

Overstimulating the brain pathways involved in reducing pain can create a dependence on medication, the AMF said. Not only does overuse make the medication less effective over time, it also causes pain between attacks and may trigger more frequent attacks. Overuse may even have a hand in progressing the disease from episodic to chronic.

The AMF recommends talking with a headache specialist about alternative treatments if you rely on Excedrin products for migraine relief.

Whats The Difference Between Excedrin Extra Strength And Excedrin Migraine

and Excedrin Migraine contain the same strengths of the same ingredients. However, their labeling is different. Excedrin Extra Strength is used to help relieve minor aches and pains associated with a headache, cold, arthritis, muscle ache, toothache, or premenstrual/menstrual cramps. Adults and children over 12 years old are able to take 2 tablets every 6 hours, with a maximum of 8 tablets in 24 hours.

Excedrin Migraine, on the other hand, is FDA-approved for migraine relief, and adults 18 years and older are able to take a maximum of 2 tablets in 24 hours.

Don’t Miss: How To Fake A Migraine To A Doctor

What Is The Difference Between Tylenol And Excedrin

Both Excedrin® and TYLENOL® temporarily relieve minor aches and pains. TYLENOL®, which contains acetaminophen, can be a more appropriate option for those with stomach problems than Excedrin®, which contains a combination of the active ingredients, acetaminophen, aspirin and caffeine.

Production Of Two Excedrin Painkillers Halted

What To Take For Migraine

Excedrin is one of those trusted brands that has been around for decades, I cant understand how Rolaids could just go away like that GlaxoSmithKline is temporarily halting the production and distribution of two popular migraine-relieving products: Excedrin Extra Strength and

Having done this they were allowed by the FDA to market a separate product specifically called Excedrin Migraine, you may want to temporarily halt that, I called the Rolaids 1-800 number and I stayed on hold for 40 minutes and got tired of holding, While our large count bottles arent available right now, We were experiencing a temporary supply issue with Excedrin Extra Strength and Migraine products and workedHas Excedrin extra strength been recalled?We have asked retailers to stop selling larger size bottles of Excedrin Extra Strength, it said.The company has temporarily stopped production of Excedrin Extra Strength and Excedrin Migraine products, and now they have taken off Excedrin which is the only thing that gets rid of headaches for me, According to the current manufacturer , While GlaxoSmithKline doesnt believe that there areGlaxoSmithKline is temporarily halting the production and distribution of two popular migraine-relieving products: Excedrin Extra Strength and

Read Also: Tragus For Migraines

Two Popular Excedrin Products Pulled From Shelves Amid Fears Of Poorly Measured Ingredients

Two Excedrin products have been pulled from shelves over fears the ingredients may have been measured improperly.

Pharmaceutical company GlaxoSmithKline, which makes the tablets, announced on Wednesday that it was halting production of Excedrin Extra Strength and Excedrin Migraine.

Its currently unclear which ingredients acetaminophen, aspirin and caffeine the company is concerned about or when the issue was discovered.

However, the wrong dosage could leave users with heartburn, ulcers liver damage, and/or stomach bleeding.

Officials say they dont believe the drugs pose a safety risk, but that the move is merely a precaution.

Excedrin Extra Strength and Excedrin Migraine were pulled from shelves on Wednesday. Their maker, pharmaceutical company GlaxoSmithKline say the move is over inconsistencies with the ingredients

Through routine quality control and assurance measures, we discovered inconsistencies in how we transfer and weigh ingredients for Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs, a statement read.

We are working hard to resolve the issue as quickly as possible, but at this point in time cannot confirm a definite date as to when supply will resume.

The company said other Excedrin products are still available to purchase at drugstores, including Excedrin PM Headache and Excedrin Tension Headache.

However, the statement recommends consumersconsult their pharmacist for the most suitable alternative product.

One Less Item On The Market Means Fewer Choices For Americans Who Rely On The Medicine To Power

GlaxoSmithKline announced earlier this week that it has temporarily halted production of Excedrin Migraine and Excedrin Extra Strength, two of its most popular drugs to treat migraines and headaches.

Citing a precautionary measure with inconsistencies in how we transfer and weigh ingredients, the pharmaceutical giant explained that while it was a nation-wide issue, the drug should be available again in the future.

While GlaxoSmithKline does not believe there is a risk to the general public, one less item on the market means fewer choices for Americans who rely on the medicine to power-through often painful and debilitating migraines.

Understanding the impact of migraines

According to the Migraine Research Foundation, as the third most prevalent illness in the world, migraines affect 1 in 4 U.S. households. Most common between the ages of 18 and 44, migraine sufferers affect 18% of American women, 6% of men and 10% of children. Many sufferers cite a diminished quality of life, and anxiety as to when their next migraine may occur.

RELATED: The Science Behind Marijuana And Migraines

A 2019 study quoted in Neurology Advisor found that patients who experienced migraines had a significantly reduced visual quality of life. Those in the study who had chronic migraines had visual quality scores that were comparable to patients with Multiple Sclerosis.

Barriers starting to break down

Can medical marijuana help?

Are you a candidate for cannabis?

Also Check: How To Beat Migraines Naturally

Why Is There No Excedrin In Canada

Two painkillers recalled in the U.S. have now been recalled in Canada, Health Canada says. The health agency announced Friday that Excedrin Extra Strength Caplets and Excedrin Headache Caplets have been recalled after U.S. reports of chipped and broken pills and inconsistent bottle packaging practices.

Two Popular Excedrin Products Pulled From Shelves Amid

Excedrin Real Migraine Relief What Are Your Migraine Symptoms

Two popular Excedrin products pulled from shelves amid fears poorly measured ingredients could leave consumers with unpredictable doses Excedrin Extra Strength and ExcedrinEstimated Reading Time: 4 minsTwo varieties of Excedrin pulled off market as precaution, GlaxoSmithKline, Name Brand ?Excedrin? And Other Drugs Business > The company has temporarily stopped production of Excedrin Extra Strength and Excedrin Migraine products, and Excedrin Migraine Caplets and Geltabs. The company urged customers to consult with a physician if they needed toEstimated Reading Time: 40 secsMidrin medication was taken off the shelves years ago, Excedrin Extra Strength and Excedrin Migraine, Through routine quality control and assurance measures,

You May Like: Medications For Migraines List

Collier Officials Hope To Fix Gaping Hole On Us 41 By Wednesday

Around 433,600 bottles of Excedrin products are being recalled because some of the bottles may have a hole in the bottom.

The plastic bottles pose a poisoning risk, if theres a hole, because a child may be able to get the caplets and swallow the painkillers.

GSK Consumer Health issued the recall for five types of Excedrin products toward the end of December 2020.

Consumers should immediately check Excedrin bottles to see if there is a hole at the bottom. If there isnt a hole, the consumers can keep the over-the-counter medicine, according to the recall.

The recall covers 50, 80, 100, 125, 200, 250 and 300-count bottles of Excedrin Migraine Caplets, Excedrin Migraine Geltabs, Excedrin Extra Strength Caplets, Excedrin PM Headache Caplets, and Excedrin Tension Headache Caplets. The drugs were sold nationwide and online from March 2018 through September 2020.

The recall notice posted by the U.S. Consumer Product Safety Commission said because Excedrin contains aspirin and acetaminophen it must be in child resistant packaging as required by the Poison Prevention Packaging Act .

If there is a hole, consumers should contact GSK Consumer Relations for information on how to receive a prepaid shipping label for return to receive a full refund. You can contact GSK Consumer Relations at 800-468-7746 from 8 a.m. to 6 p.m. ET Monday through Friday, or online at Excedrins website and click on the safety issue banner at the top of the page for more information.

Make A Few Lifestyle Changes

Making some basic lifestyle changes definitely cant hurt. They might not replace your Excedrin, but they may help.

  • Drink more water:Make an effort to consume enough water so your headache symptoms arent worsened by .

  • Develop a relaxation routine: Whether its mindfulness meditation, , or something else, a relaxation routine can help you learn to deal with stress, which may in turn reduce your number of migraines.

  • Exercise: Regular exercise can also help you burn off some of that stress and possibly help prevent a migraine from developing.

  • Establish a sleeping routine: Stick to a consistent sleep-wake schedule and make sure youre getting enough sleep on a nightly basis.

  • Watch what you eat: Some foods can trigger migraines. Some of the most notorious culprits are aspartame, alcohol, chocolate, fermented foods, aged cheeses, processed meats, yeast, and foods containing the flavor enhancer monosodium glutamate .

You May Like: How To Get A Migraine

Why Was Excedrin Pulled Off The Market

Drugmaker Novartis is voluntarily recalling bottles of Excedrin, NoDoz, Gas-X-Prevention and Bufferin in the U.S. because they may contain stray pills or broken or chipped tablets.

Select bottles of these over the counter medications are under recall after an internal review and complaints of “broken gelcaps, chipped tablets and inconsistent bottle packaging line clearance practices” where inspectors could not rule out the possibility of pills getting into the wrong bottles, according to a release from the company.

The company has not received any complaints about the possible mix-ups or broken tablets and says there have been no reports of health issues leading to the recall.

Here are all medications on the recall list:

  • All Bufferin products expiring Dec. 20, 2013 or earlier, including regular strength tablets, low dose tablets and extra-strength tablets.
  • All Gas-X Prevention products expiring Dec. 20, 2013 or earlier.
  • All NoDoz products expiring Dec. 20, 2014 or earlier.
  • All of Excedrin products expiring Dec. 20, 2014 or earlier

RELATED ARTICLES

Popular Articles